T Nation

6 Months into TRT, Honeymoon Gone, Opiates to Blame?


#1

Hello,

I come here in my quest to find out why in my TRT I feel as if I am back sliding. Let me give a little back story as to how and why I got onto TRT. For the last 9 years I have been on Methadone, and Ive never been one to go to a Dr unless I was really bad. So after a 2 month long ear infection I ended up at the Dr. He ran a full panel, and on my follow up prescribed me Testosterone Gel. Long story short, I am now on injections with one of the more popular Telemedicine TRT providers. I guess you can say I am dialled in, all my numbers are in the good ranges, Test, Free T, E2, and so on. The problem seems to be my Methadone, and lack of dopamine. In my search at other forums I havent found much information. Everyone is quick to put the blame onto the opiate, but nobody has any insight on how to handle it. Thats when I found T-Nation and this thread HERE.

I thought about just replying to it, but the thread is rather old and things may have changed. Can anyone provide me with any info that can be useful in my quest for feeling normal again? I am slowly detoxing off the Methadone, at one point I was taking 130mg per day, but I am down to 50mg per day now. It isnt so hard to lower the dose, the physical withdrawal is manageable, but the mental effects are what seem to be the worse. I loose all libido, become fatigued, irritated, anhedonia worsens, and I become more depressed as feelings I have suppressed are now that much closer to the surface.

Thanks


#2

The reason people keep blaming the Methadone is because withdrawal is hell on the mind and body, known fact. I went through exactly what you are going through now, 2015-2016 I went through painful withdrawal from Klonopin after 28 years and let me tell you it’s not easy. Withdrawal is physically and emotionally draining as your body freaks out because your body is addicted. Withdrawal is hell, just give it more time.


#3

There can be problems with TRT that do not involve your issues. We can work on those. Your other neural transmitter issues are not easily addressed.

Please post all of your lab work with ranges… everything.

Please provide what your TRT is in terms dosing, timing etc.

Please read the stickies found here: About the T Replacement Category

  • advice for new guys - need more info about you
  • things that damage your hormones
  • protocol for injections
  • finding a TRT doc

Evaluate your overall thyroid function by checking oral body temperatures as per the thyroid basics sticky. Thyroid hormone fT3 is what gets the job done and it regulates mitochondrial activity, the source of ATP which is the universal currency of cellular energy. This is part of the body’s temperature control loop. This can get messed up if you are iodine deficient. In many countries, you need to be using iodized salt. Other countries add iodine to dairy or bread.

KSman is simply a regular member on this site. Nothing more other than highly active.


#4

My latest labs are as follows

SHBG 26.9 16.5 - 55.9 nmol/L
Estradiol Sensitive 35.5 8.0 - 35.0 pg/ml
Test Total 840 348 - 1197 ng/dl
Free T 18.0 6.8 - 21.5 pg/ml

The Protocol for these labs
70mg Test CYP every 3.5 days
HCG 400ui every 3.5 days
anastrozole .22mg every Mon - Wed - Fri

At the time of the lab I felt pretty good, I had rather good libido, energy, just a happy medium of everything. A couple weeks ago, I had a protocol change, my thoughts were to increase to 3 injections and I could decrease the anastrozole by 1 pill.

So new Protocol is

Test CYP 48mg Mon - Wed - Fri
HCG 300ui Mon - Wed - Fri
anastrozole .22mg Mon - Wed - Fri

Between the time I gave blood for latest lab to the protocol change I began taking DHEA 25mg nightly. I had tried it before but it had made me groggy, so this time I took it after dinner. It did seem to help me sleep some, but overall I dont feel any positive from it. I stopped taking it 3 days ago. I also dropped from 55mg to 50mg of Methadone at the time I began the DHEA. I didnt really feel any physical discomfort in the drop, only a few nights were a bit harder to sleep. This didnt last long though, and I returned to normal rather quickly. My DHEA level is 120 with a range of 102.6-416.3 ug/dL.

I am slowly beginning to return to a better state, Either my body is adjusting to the drop of Methadone, or is liking the lack of the DHEA pills.

Link to Full Labs, I was not fasted and taking a anti Inflammatory at the time that raises Triglyceride.


#5

E2=35 could easily be causing some major issues.

Target is E2=22pg/ml.
new dose = old dose X 35/22
Increase by 50%, .33mg Mon-Wed-Fri

Expect to feel good progress in 5-7 days. Further changes can be another month depending on how long your brain was soaked in estradiol.

Blood work looks great.

Maybe a hint that you need more B vitamins.

Thyroid really has a huge effect on quality of life, energy and libido. Please get those oral body temperatures.


#6

Question, being that the E2 of 35 was on a every 3.5 day injections schedule, wont the new protocol of mon-wed-fri help lower E2 as well?

Crazy as it sounds, I had a E2 of 48 once, I had libido shooting from my finger tips! I was always ready to go, even unattractive women to me were hot. All it took was a look at a curve and BAM! That said I also had massive water retention, and anxiety. Not worth the trade off at all.


#7
  • slightly

The effects of high E2 can take a while to cause problems in the brain as there are changes in gene expression, cellular changes and changes to brain activity and though patters. So you were protected by a time delay.

#Body temperatures when?


#10

As to the honeymoon gone:
The short answer is: there is an increased number of dopamine receptors because of a deficit of T (lack of strong dopamine signaling). Once T levels are up - a high. Then the body reduces the dopamine receptors to compensate for the increased dopamine signaling caused by increased T.

Here is some text from Dr. Mariano:
Because there is a larger number of dopamine receptors from the dopamine signaling deficit caused by the loss of testosterone, there is dopamine supersensitivity to the surge of dopamine signaling that accompanies the increase in testosterone with replacement. This can cause a high - with heightened sex drive, alertness. and an elevated mood.

Testosterone would also free up thyroid hormone by reducing thyroid binding globulin, reversing estrogen’s effects, improving function from this angle. This would improve energy

Testosterone would then reduce excessive norepinephrine signaling, which as it comes more in normal physiologic strength, helps dopamine in providing a higher level of libido, sex drive, and an emotional high.

The testosterone to estrogen ratio would improve, reducing effects of excess estrogen. Insulin signaling is reduced. The body becomes less in an inflammatory state.

The person feels better, if not feels a high from the initial treatment with testosterone.

Over time, however, with increased dopamine signaling, dopamine receptor production is reduced back to a normal amount. Dopamine, as the reward signal, the feel good signal, can’t be elevated for a prolonged period of time excessively, without problems occurring. It no longer becomes a reward signal if it is elevated for a prolonged period of time. Tolerance, through receptor reduction, occurs.

After the initial high, other problems also occur.

Exogenous testosterone suppresses testicular thyroid releasing hormone production. This reduces thyroid hormone production, undoing the initial increase in free thyroid hormone that testosterone caused. If there is hypothyroidism in the first place, this exacerbates that problem.

If there are other neurotransmitter, hormone, cytokine signaling problems or metabolic-nutritional problems outside of hypogonadism, these may complicate or undo what testosterone initially did.

If the man aromatizes testosterone to estrogen excessively, problems with excessive estrogen occur. If aromatization is not enough, then problems with too little estrogen occur. In either case, sex drive is impaired.

Thus, the hypogonadal man returns to Earth. And the initial high is lost.